Tardive dyskinesia (TD) is a neuroleptic medication side effect. Twitching, grimacing and thrusting are examples of uncontrollable or involuntary motions caused by TD. Antipsychotic medicines are among the neuroleptic drugs. They’re frequently given for mental and neurological issues. Neuroleptic medications are sometimes recommended for gastrointestinal (GI) problems.
Dopamine receptors in the brain are blocked by these medications. Dopamine is a neurotransmitter that helps in the regulation of emotions and the pleasure region of the brain. It also has an impact on your motor skills. Dopamine deficiency can induce muscular twitching and the signs and symptoms of TD.
According to some studies, 30 to 50 percent of patients using these medicines will develop TD throughout their therapy. Although the disease may be permanent, early therapy can help to reduce the progression of symptoms and in many cases, reverse them.
If you’re using neuroleptic medications to treat a disease, it’s critical to check in with your doctor on a frequent basis. Although the symptoms may take months or years to show, some people may have a response after just one dosage.
Read: Focal Dystonia
Symptoms of tardive dyskinesia
In mild to moderate cases of TD, the following muscles are tight and jerking:
These motions may include blinking repeatedly, smacking or puckering the lips and pushing the tongue out.
People with mild cases of TD frequently experience uncontrollable movement in the following areas:
Severe cases of TD can result in swaying, pelvic thrusting and side-to-side movement of the trunk. The movements associated with TD, whether rapid or slow, can become so painful that they conflict with your ability to work, do daily chores and keep active.
Read: Generalized Dystonia
Causes of tardive dyskinesia
The most common cause of TD is the use of neuroleptic (or antipsychotic) medications. These drugs are used to treat bipolar disorder, schizophrenia and a variety of other mental illnesses. TD medicines are also occasionally used to treat gastrointestinal problems.
The longer you take these drugs, the more likely you are to develop TD. People who take older antipsychotics, often known as “first-generation” antipsychotics, are more likely to acquire TD than those who take newer medicines.
The following medications have been associated with TD:
- Chlorpromazine (Thorazine): Commonly used to treat schizophrenia symptoms.
- Fluphenazine (Prolixin or Permitil): Prescribed to treat schizophrenia symptoms and psychotic symptoms such as aggressiveness and hallucinations.
- Haloperidol (Haldol): Commonly used for tourette syndrome, psychotic disorders and behavior disorders.
- Metoclopramide (Reglan, Metozolv ODT): Intended to treat GI issues such as heartburn, esophageal ulcers and sores.
- Perphenazine: In adults, it’s used to treat schizophrenic symptoms as well as extreme nausea and vomiting.
- Prochlorperazine (Compro): Extreme nausea and vomiting, along with anxiety and schizophrenia, are all treated with this drug.
- Thioridazine: It’s a drug that’s used to treat schizophrenia.
- Trifluoperazine: It’s a drug that’s used to treat anxiety and schizophrenia.
- Antidepressant drugs: Trazodone, amitriptyline, phenelzine fluoxetine and sertraline are among them.
- Anti-seizure medications: Phenytoin and phenobarbital are two of them.
Not everybody who uses one or more of these medications develops TD throughout their lives. Some persons who have symptoms will continue to have them even after stopping the drug.
Others may notice that their symptoms improve after discontinuing or decreasing their medication. Why some people progress while others do not is a mystery.
If you develop TD symptoms while using neuroleptic medications, contact your doctor straight once. To try to halt the symptoms, they may lower your dosage or switch to a different medicine.
Patients who take neuroleptic drugs for a long time are more likely to develop tardive dyskinesia. These drugs are associated with a high risk of developing TD in schizophrenics who have taken them long-term. Other neurologic illnesses, including depression, digestive disorders, and intestinal disorders, are also treated with neuroleptic drugs.
Tardive dyskinesia treatment
The most important aim in treating TD is to prevent it from happening in the first place. This necessitates regular visits to your doctor. Your doctor will use a variety of movement measurements during these examinations to see if you’re developing TD.
If you develop symptoms of TD, your doctor may reduce your intake or switch you to a different drug that is less likely to trigger TD.
The US Food and Drug Administration (FDA) authorized two medicines to treat the symptoms of TD in 2017. Valbenazine (Ingrezza) and deutetrabenazine (Austedo) are medicines that control dopamine in the brain.
They regulate how much access to the chemical regions of your brain that govern muscular action. This aids in the restoration of normal mobility and the reduction of TD symptoms.
The therapy that is best for you will be determined by a number of factors. These elements include:
- Severity of the TD symptoms
- how long have you been on the medicine?
- How old are you?
- What kind of medicine you’re on?
- Related diseases, such as various neurological problems
Natural treatments such as Ginkgo Biloba or melatonin may not be recommended by your doctor. However, a few studies have shown that these alternative therapies can help reduce symptoms.
For example, according to one study, a Gingko Biloba extract may help patients with schizophrenia decrease their TD symptoms. Consult your doctor if you want to attempt any of these alternative treatments.
Read: Capgras Syndrome
Conditions that are linked
One form of dyskinesia is TD. Other kinds can be caused by a variety of illnesses or diseases. Dyskinesia can occur in people with Parkinson’s disease, for example. Symptoms of the movement condition may also be experienced by people with other brain disorders.
Furthermore, the symptoms of TD might be mistaken for those of a variety of other illnesses. The following diseases and illnesses can also induce irregular movements:
Sifting through related illnesses and comparable disorders that may be mistaken for TD is a part of your doctor’s duty while diagnosing TD. A history of taking neuroleptic drugs can assist distinguish probable cases of TD from other reasons, although this isn’t always the case.
Read: Tic Disorders
How is it diagnosed?
TD symptoms might take a long time to manifest. They might appear as soon as six weeks after you start using the medication. They can also take months, if not years, to complete. As a result, diagnosing TD might be challenging.
If symptoms emerge after you’ve taken the medicine, your doctor may take longer to connect the drug and the diagnosis. If you’re still taking the drug, though, a diagnosis may be a little simpler.
A physical exam will be performed before your doctor do a diagnosis. They’ll assess your mobility talents during this test. The Abnormal Involuntary Movement Scale will most likely be used by your doctor (AIMS). The AIMS scale is a five-point scale that allows people to assess three factors:
- Severity of your movements
- If you’re aware of what’s going on
- If you’re in a bad mood because of them
To rule out other diseases that produce irregular movements, your doctor may perform blood tests and brain scans. Your specialist may start diagnosis and begin discussing treatment options with you once other diseases have been ruled out.
Read: Facial Tics Disorder
Complications of tardive dyskinesia
It is possible to feel self-conscious as a result of tardive dyskinesia. There is a possibility that you will withdraw from people. Although isolation may exacerbate depression or anxiety, it may also bring on these conditions. It can be difficult to work if you have this condition. Relationships with family and friends may also be affected.
The symptoms of chronic alcoholism can negatively impact quality of life in a small percentage of people (about 3%) who suffer from it. They rarely pose a threat to life. The following are among them:
- Breathing issues
- Dental problems
- Swallowing difficulties
- Drooping eyelids or mouths are irreversible facial changes
- Problems with speech
What is the prognosis of tardive dyskinesia?
If you’re on antipsychotic medications, your doctor should monitor you for TD symptoms on a frequent basis. An annual examination is advised. If you get a diagnosis early enough, any symptoms you’re having may go away if you stop taking the drug, switch medications, or lower your dosage.
However, tardive dyskinesia symptoms can last a lifetime. Even if they stop using the medicine, some people’s symptoms may worsen over time.
Being mindful of your body and any strange symptoms you feel is the greatest approach to avoid TD. If anything unusual happens, make an appointment to visit your doctor. You can determine how to halt the motions while still treating the underlying issues if you work together.
It is uncommon for certain medications to cause tardive dyskinesia. Certain neurological disorders, stomach problems, and mental illnesses are treated with these drugs. The symptoms of many diseases can be alleviated when a medicine is stopped or the dose is changed. Only your healthcare provider should supervise you when taking these steps. The symptoms of tardive dyskinesia may be eased with treatments if they persist.